Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Statins may lead to decline in physical activity among the elderly, researchers warn

Elderly men who take statins tend to take part in less physical activity than men the same age who do not take them, which could be related to muscle problems brought on as a side effect of the cholesterol-lowering drugs, US researchers have concluded.

In a study published in JAMA Internal Medicine, he researchers looked at activity levels in a seven-year study of over 3,000 men aged 65 years or older, of whom around a quarter were taking statins at baseline.

After taking into account differences in medical history and other potential confounding factors, they found new users of statins had a significantly faster decline in their physical activity over time than never-users – with their self-reported activity on the PASE (Physical Activity Scale for the Elderly) falling by an extra 0.9 points each year, on average.   

The team also found statin users averaged around 40 fewer minutes of moderate physical activity over a one-week period than non-users – as measured using accelerometers. This would equate to a difference of around 150 minutes of slow-paced walking each week.

The researchers concluded: ‘The possible reasons for lower physical activity levels in statin users may be general muscle pain caused by statins (a well-known adverse effect), exercise-induced myopathy, or muscular fatigue.’

Lead researcher Dr David Lee, from Oregon State University, said: ‘We’re trying to find ways to get older adults to exercise more, not less. It’s a fairly serious concern if use of statins is doing something that makes people less likely to exercise.’

He added: ‘Given these results, we should be aware of a possible decrease in physical activity among people taking a statin.

‘This could decrease the benefit of the medication. If someone is already weak, frail or sedentary, they may want to consider this issue, and consult with their doctor to determine if statin use is still appropriate.’

The findings come after GPs in the UK voiced concerns about NICE plans to reduce the lower risk threshold for primary prevention, potentially putting many more people - particularly the elderly who are most at risk simply because of their age - onto statins.

JAMA Intern Med 2014; available online 10 June

Readers' comments (1)

  • Vinci Ho

    My common sense remains: no drug is without side effect .
    To say statin has absolutely no side effect is clearly naive and/or irresponsible(not to mention any other agenda )but obviously the model of benefit against risk model applies even more in this particular age group (>75). Treatment tailoring for individual patient is a strength of GPs provided that we are given enough time to do our jobs and maintain continuity.......

    Unsuitable or offensive? Report this comment

Have your say